Trying to Help Overdoses in the QCA - News and Weather For The Quad Cities -

Trying to Help Overdoses in the QCA

Posted: Updated:

According to the US attorney general, heroin overdoses are rapidly on the rise. 
     
Between 2006 and 2010, overdoses were up 45% and are believed to be climbing even higher.

But so is the use of a heroin combatant drug, called Narcan. 

Right now, many paramedics carry the drug with them - made to counter act the effect opiates have on people: Making it easier for them to breathe and regain consciousness.

The Attorney General says he wants to see more states train and equip first responders with this drug, saving people before it's too late. 

"It most likely will make them breathe again," says Genesis EMS Coordinator, Chris Webster. "We can use them for prescription drug overdoses, whether that means someone is using the drug maliciously, or someone who has taken more than they should have because they have pain. They may not be using it in a way they think is dangerous, but it is."

But what does Narcan do? 

The simplest explanation is it counteracts the effects of opiates, like prescription pain killers. 

But also street drugs like heroin. 

But Webster says Narcan makes the user feel like they never too anything, which isn't always a good thing. 

"That becomes a problem with people who are on prescription medications, because those prescriptions are there for a reason. If we take that away, they will have pain and we can't take it away until the Narcan wears off." 

Right now, Iowa police officers are not allowed to give Narcan to patients. 

But those in Illinois can, which Williams says isn't always a good idea because Narcan can wear off quickly. 

And patients may need more medical attention, very quickly. 

 

Powered by WorldNow

805 Brady Street, Davenport, IA 52803

Telephone: 563.383.7000
Fax: 563.383.7131
Email: news@kwqc.com

Can’t find something?
Powered by WorldNow
All content © Copyright 2000 - 2014 Young Broadcasting of Davenport, Inc. A Media General Company.